MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK DELIVERY CATHETER; DQY
Model Number BMK6F95MBER120
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a medical procedure in the right transverse sinus using a benchmark delivery catheter (benchmark), a select catheter, a guidewire, a neuron select catheter 5f (5f select), a non-penumbra sheath, and a stent system.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician advanced the benchmark through the sheath and over the 5f select to the target vessel.Next, the physician experienced slight resistance while advancing the guidewire and the stent system through the benchmark from the sigmoid to the transverse sinus but was able to reach the target vessel.After advancing the stent system in the target vessel, the physician noticed that the distal end of the benchmark had fractured.The physician then retracted the entire system down in the inferior vena cava (ivc) with the stent system in the distal end of the benchmark.After that, the physician used a goose neck snare device (25mm) through the left femoral vein to remove the broken part of the benchmark through the left groin.It was reported that the proximal end of the benchmark and stent system were removed from the right groin.Subsequently, while advancing a new stent system through a new benchmark to the target vessel, the physician experienced slight resistance from the sigmoid to the transverse sinus.While adjusting the stent device in the correct location, the physician noticed that the benchmark was stretching.Therefore, the physician removed the benchmark with the stent system inside.The procedure was completed using new non-penumbra catheter and a new stent system.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that this complaint was submitted to the fda by the user facility with the following reference numbers: mw5106690 h3 other text : placeholder.
 
Additional Manufacturer Narrative
Evaluation of the returned benchmark confirmed a distal shaft fracture and revealed stretching near the fractured location.This indicates that the benchmark was stretched prior to fracture.If the benchmark is manipulated against resistance, it may become stretched and subsequently fracture.Further evaluation revealed that the guidewire was outside of the guidewire lumen of the non-penumbra stent device and kinked.This may have contributed to the resistance experienced while advancing the stent device through the benchmark.Further evaluation also revealed ovalization on the fractured distal shaft.This damage likely occurred when snaring the device for removal from the patient.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
BENCHMARK DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13472751
Report Number3005168196-2022-00046
Device Sequence Number16572411
Product Code DQY
UDI-Device Identifier00814548014173
UDI-Public00814548014173
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/04/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2024
Device Model NumberBMK6F95MBER120
Device Catalogue NumberBMK6F95MBER120
Device Lot NumberF109147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2022
Supplement Date Received by Manufacturer03/14/2022
03/14/2022
Initial Report FDA Received Date02/07/2022
Supplement Report FDA Received Date03/17/2022
04/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age36 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005